Vermont, 2018

Winter Storm and Winter Weather in Vermont, March 13 to 15, 2018

March 13 to 15, 2018 · NWS BTV · 16 events in 16 counties and zones

Another Nor'easter swept across eastern New England on March 13th and remained nearly stationary across eastern Quebec/Nova Scotia on the 14th-15th. This allowed a long duration snowfall event across Vermont with snow beginning during the morning of March 13th but the heaviest occurring during the night of March 13th through March 14th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Another Nor'easter swept across eastern New England on March 13th and remained nearly stationary across eastern Quebec/Nova Scotia on the 14th-15th. This allowed a long duration snowfall event across Vermont with snow beginning during the morning of March 13th but the heaviest occurring during the night of March 13th through March 14th. The greatest snowfall occurred across the higher elevations of central and eastern VT with 1 to 2 feet or more being reported. Elsewhere snowfall totals were 8 to 18 inches. Limited impact as accumulating snowfall on roadways was limited to nighttime hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 13, 6:21 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 13, 6:21 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
721 AM EDT Tue Mar 13 2018

.SYNOPSIS...
Widespread light to moderate snowfall is expected across the
North Country today through Wednesday night as strong low
pressure passes east off the New England coast today, and an
upper trough swings in over the Northeast states mid-week. Snow
showers continue across the higher terrain Thursday into Friday
before high pressure brings an end to precipitation area-wide on
Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 719 AM EDT Tuesday...No big changes to the forecast that
we've been highlighting for several days now with a prolonged
light snowfall expected through much of the work week. Early
morning satellite and surface analysis shows deepening low
pressure just south of the benchmark tracking northeast. Models
have been locked into the storm track for days now, especially
the GFS which continues to be the favored model here at BTV as
the majority of the more hi-res guidance continue to be overdone
in regards to QPF for the upcoming 24-48 hour period.

Main highlights for today through tomorrow will be steady
snowfall continuing to develop from south to north this morning,
and then persisting through the remainder of the period as
coastal low pressure tracks northeast to Nova Scotia by
Wednesday morning and then curls northwest into New Brunswick by
the days end. While snow totals over the 36 hour period will be
in the 8-12" range, accumulations every 6 hours are only
expected to be about 1-3" with the overall impacts minimal as
surface temperatures will be near freezing supporting snow
ratios around 12-14:1. Furthermore, current road temperatures
across VT are generally 30-32F and are forecast to be at or above
freezing during the day and just below freezing at night. With
that in mind, travel impacts are expected to be low with mainly
wet primary roads during the day and only light accumulations
during the night hours.

Big winners will be the higher elevations above 2000 feet where
temperatures will remain in the 20s offering higher snow
ratios of 17-20:1 with storm totals by the end of the day on
Wednesday likely in the 15-20" range.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 310 AM EDT Tuesday...Widespread coverage of accumulating
light snows/snow showers continue in the Wednesday
night/Thursday time frame as deep occlusion slowly fills across
the Canadian Maritimes. Best accumulation rates should occur
during the overnight hours when loss of insolation and cooler
near-surface temperatures will be in play. Greater coverage will
also favor the northern mountains where modestly deep moisture
and northwesterly flow will aid in orographic enhancement.
Coverage should begin to wane over time across the southern
valleys during this period due to offsetting downslope effects.
Plenty of clouds will remain in place with lows Wednesday night
ranging through the 20s and corresponding highs on Thursday in
the 30s. It will also trend modestly gusty as the pressure
gradient tightens somewhat on the west/southwestern side of the
slowly weakening storm. Gusts into the 15 to 25 mph look
plausible at this point, putting an extra chill in the air.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 310 AM EDT Tuesday...Decent coverage of snow
showers/light snows across the north then slowly wane Thursday
night and especially by Friday as occlusion and parent upper low
pull further northeast and away from the area. Gusty flow
continues with a modified polar front sweeping through the
region and ushering in an unseasonably chilly airmass for the
late week time frame. Did opt to go about 5 degrees below GFS
MOS guidance for highs on Friday, keeping values mainly in the
20s in closer agreement to this morning's ECWMF MOS guidance.

Quiet weather then returns by Friday night and onward into Sunday
and Monday of next week as modified polar high pressure settles
across southern Quebec/Ontario and into northern New England. Skies
should trend partly cloudy during this period as winds trend light
over time. Decent radiational cooling effects should occur during
overnight periods with lows in the teens to around 20, though could
plausibly be lower into the single digits in favored colder northern
mountain hollows. Time will tell. Corresponding highs through this
period should top out on the seasonably cool side from the upper 20s
to mid 30s in general, though again could be a tad cooler than my
current forecast for Monday of next week if model blended 925 mb
temperature profiles pan out to fruition.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Through 12Z Wednesday...Still waiting for lower vsby in light
snow to get to all terminals, but should be very soon with
MVFR/IFR ceilings and IFR vsby persisting through the next 24
hours. Could see a brief improvement to MVFR vsby at KMSS and
KPBG for short periods this morning, but the predominant vsby
will likely remain IFR.

Winds will mainly be 6-12kts through the period with northeasterlies
persisting at KMSS and KSLK, while elsewhere winds will be more
northerly.

Outlook...

Wednesday: MVFR and IFR. Definite SN.
Wednesday Night: MVFR and IFR. Definite SN.
Thursday: Mainly MVFR and IFR, with areas VFR possible. Likely
SN, Chance SHSN.
Thursday Night: Mainly MVFR, with areas VFR possible. Chance
SHSN.
Friday: Mainly MVFR, with local VFR possible. Chance SHSN.
Friday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
Saturday: Mainly VFR, with areas MVFR possible. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 8 AM EDT Wednesday for
     VTZ001>012-016>019.
NY...Winter Weather Advisory until 8 AM EDT Wednesday for
     NYZ026>031-034-035-087.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Lahiff
Hazardous weather outlook, Mar 13, 2:41 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
341 AM EDT Tue Mar 13 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-140745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
341 AM EDT Tue Mar 13 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
March 13, 8:00 AM EST to March 15, 8:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 12 to 24 inches across Rutland county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 24 inches in East Wallingford, 19 inches in Pittsford and 16 inches in Rutland.

Winter Storm, Western Rutland

When
March 13, 8:00 AM EST to March 15, 8:00 AM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 12 to 24 inches across Rutland county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 24 inches in East Wallingford, 19 inches in Pittsford and 16 inches in Rutland.

Winter Storm, Windsor

When
March 13, 8:00 AM EST to March 15, 12:00 AM EST
Where
Windsor forecast zone
Property damage
$20,000
Reported by
COOP Observer

Long duration snowfall event eventually delivered 10 to 20 inches across Windsor county, with the heaviest occurring the afternoon of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 21 inches in Rochester, 20 inches in Pomfret, 18 inches in Hartland and Ludlow with 12 inches in Woodstock. Some isolated to scattered power outages were reported.

Winter Storm, Western Franklin

When
March 13, 10:00 AM EST to March 15, 8:00 AM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 8 to 18 inches across Franklin county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 18 inches in St. Albans and 15 inches in Swanton.

Winter Storm, Eastern Franklin

When
March 13, 10:00 AM EST to March 15, 8:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 8 to 18 inches across Franklin county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 18 inches in St. Albans and 15 inches in Swanton.

Winter Storm, Caledonia

When
March 13, 10:00 AM EST to March 15, 12:00 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 8 to 18 inches across Caledonia county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 15 inches in Hardwick and 12 inches in Lyndonville.

Winter Storm, Eastern Addison

When
March 13, 10:00 AM EST to March 15, 12:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 8 to 15 inches across Addison county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 13 inches in Middlebury and 11 inches in Vergennes.

Winter Storm, Western Addison

When
March 13, 10:00 AM EST to March 15, 12:00 PM EST
Where
Western Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 8 to 15 inches across Addison county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 13 inches in Middlebury and 11 inches in Vergennes.

Winter Storm, Eastern Chittenden

When
March 13, 10:00 AM EST to March 15, 12:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 12 to 24 inches across Chittenden county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 25 inches in Underhill, 18 inches in Jericho, 17 inches in Williston, 16 inches in Westford and 15 inches at NWS office in south Burlington.

Winter Storm, Western Chittenden

When
March 13, 10:00 AM EST to March 15, 12:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 12 to 24 inches across Chittenden county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 25 inches in Underhill, 18 inches in Jericho, 17 inches in Williston, 16 inches in Westford and 15 inches at NWS office in south Burlington.

Winter Storm, Orange

When
March 13, 10:00 AM EST to March 15, 12:00 AM EST
Where
Orange forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 10 to 27 inches across Orange county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 27 inches in Washington, 24 inches in Williamstown, 18 inches in Chelsea and 15 inches in Randolph Center. Some isolated to scattered power outages were reported.

Winter Storm, Washington

When
March 13, 10:00 AM EST to March 15, 12:00 PM EST
Where
Washington forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 12 to 30 inches across Washington county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 30 inches in Graniteville, 29 inches in East Barre, 23 inches in Warren, 20 inches in Waterbury, 18 inches in Plainfield and 15 inches in Worcester. Some isolated to scattered power outages were reported.

Winter Weather, Grand Isle

When
March 13, 10:00 AM EST to March 15, 12:00 AM EST
Where
Grand Isle forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

A long duration snow event delivered 6 to 10 inches of snow in Grand Isle county.

Winter Storm, Essex

When
March 13, 12:00 PM EST to March 15, 12:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 8 to 20 inches across Essex county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 20 inches in Averhill and 10 inches in Lunenburg.

Winter Storm, Lamoille

When
March 13, 12:00 PM EST to March 15, 12:00 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 12 to 30 inches across Lamoille county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 30 inches in Stowe and Eden, 23 inches in Jeffersonville/Cambridge and 18 inches in Morrisville.

Winter Storm, Orleans

When
March 13, 12:00 PM EST to March 15, 12:00 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Long duration snowfall event eventually delivered 12 to 30 inches across Orleans county, with the heaviest occurring the night of March 13th into the morning hours of the 14th. Some specific snowfall amounts include: 30 inches in Westfield, 24 inches in Morgan, and 17 inches in Greensboro and Derby Center.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735012, 735013, 735019, 735005, 735006, 735007, 735008, 735009, 735010, 735011, 735016, 735018, 735020, 735014, 735015, 735017.